Saturday, November 15, 2014

DIY make-up removal

I find most commercial make up removals either too oily for my skin, overpriced or both. So I have decided to go DIY and make my own make-up removal which works perfect!

1) Spray some thermal water (many brands available commercially, I got one as a Christmas gift) on a clean facial cotton. I am currently using the Vichy one.

2) Place 1-2 drops of olive oil (any pharmacy brand and with or without fragrance can be used) onto the same cotton pad. If your make up is water-proof type, you may need to use a few more drops.

3) Just swipe your face in a circular motion to remove the make up. Tadah, squeaky clean skin! And I like the olive oil smell too. :)

I have been using this over the past 1 year, no break out and the natural ingredients are ok for sensitive skin too. Remember to cleanse your face thereafter with a gentle facial cleanser to prevent any residual make up from clogging the pores. ;)

***

Saturday, November 9, 2013

Cautions for thiazolidinediones use - in heart failure or with insulin

Administration of thiazolidinediones with insulin is cautioned. Rosiglitazone is not approved for use with insulin, as stated in the warning section of the package insert.[3] When rosiglitazone is taken with insulin, the frequency of edema increases.

Recommendations and Considerations

Thiazolidinediones (eg. Actos, Avandia) may cause or exacerbate congestive heart failure in some patients.
  • Initiation of these drugs in patients with established NYHA Class III or IV heart failure is contraindicated.
  • After initiation of Actos, Actoplus Met, and Duetact, and after dose increases, observe patients carefully for signs and symptoms of heart failure (including excessive, rapid weight gain, dyspnea, and/or edema). 
  • If these signs and symptoms develop and heart failure is confirmed, appropriate management of heart failure should be initiated.  Discontinuation or dose reduction of Actos, Actoplus Met, or Duetact should be considered.

Information for the Patient

Patients should be informed that Actos, alone or in combination with other antidiabetic agents, can cause fluid retention, which may exacerbate or lead to heart failure. 
  • Patients should be asked to watch for and report to their healthcare professional any signs and symptoms of heart failure, including edema from fluid retention, shortness of breath or trouble breathing, unusually fast increase in weight, and unusual tiredness.
[Source: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm124178.htm]

***

Thursday, October 24, 2013

Back to updates - Mefloquine, Quinolones, New anticoagulants (Box warnings)

It's time to catch up with more drug news after more than half a year of Marketing study instead of Pharmacy study. @.@

Black Box in the Nutshell...

Mefloquine
- it is an anti-malarial medicine which can be purchased directly from the pharmacy


The FDA is advising the public about strengthened and updated warnings regarding neurologic and psychiatric side effects associated with the antimalarial drug mefloquine hydrochloride. The neurologic side effects can include dizziness, loss of balance, or ringing in the ears.  The psychiatric side effects can include feeling anxious, mistrustful, depressed, or having hallucinations.

Neurologic side effects can occur at any time during drug use, and can last for months to years after the drug is stopped or can be permanent.  Patients, caregivers, and health care professionals should watch for these side effects. When using the drug to prevent malaria, if a patient develops neurologic or psychiatric symptoms, mefloquine should be stopped, and an alternate medicine should be used.  If a patient develops neurologic or psychiatric symptoms while on mefloquine, the patient should contact the prescribing health care professional.  Source: http://www.fda.gov/drugs/drugsafety/ucm362227.htm


Quinolone antibiotics
- most side effects are CNS effects, tendonitis, blood sugar changes, and QT prolongation
- quinolone-related nerve damage is very rare but it can persist for a long time even after stopping the antibiotic
- to let doctor know if patients develop peripheral neuropathy such as pain, burning, numbness, etc.


New anticoagulants: Dabigatran, Rivaroxaban, Apixaban
- Increased stroke risk in patients with Atrial Fibrillation if therapy is discontinued due to their shorter half-lives (so their blood thinning effect wears off faster)
- Important to emphasize patient compliance

***

Tuesday, November 13, 2012

Insomnia - an overview

"Have you got anything to help with sleep?" - This is one common question that people ask at the pharmacy. A simple question it may sound but there is really more to it than meets the eye...

Here's some questions for you to think about when finding your insomnia remedy:

1) How long have you had the insomnia?

Insomnia can be broadly classified into 3 types: Source: MedicineNet
  • Transient insomnia usually is due to situational changes such as travel, extreme climate changes, and stressful events. It lasts for less than a week or until the stressful event is resolved.
  • Short-term insomnia usually is due to ongoing stressful lifestyle or events, medication side effects or medical conditions and lasts for one to three weeks.
  • Chronic insomnia (long-term insomnia) often results from depression, digestive problems, sleep disorders, or substance abuse and continues for more than three weeks.

 2) The causes...

Is it mood or stress-related?
What medications are you on? Have you just started on a new medication?
Do you have poor sleep habits?
Is there any recent lifestyle changes disrupting your sleep pattern?
Do you have any underlying medical conditions that could be causing your insomnia? eg. heartburn, back pain etc...

Sleeplessness can also be the cause of a mix of physiological and psychological factors. If it is transient sleeplessness, it would often go away with adequate rest and the help of short-term sleeping-aid.

Here are some possible causes and risk factors.


3) What have you tried?

You may have tried things like melatonin, other sleep supplements or even sleeping pills expecting to have a quick remedy. Have you also tried any lifestyle changes eg. exercises or relaxation techniques and environmental changes to aid you in falling asleep? Find out through trial and errors what worked for you and what didn't. Remember there isn't such a thing as one size fits all. Over-reliance on sleeping pills for a 'quick fix' may cause dependence and make insomnia worse in the long run without truely treating the root cause of the problem.


You can read up more here - Sleep Hygiene

***

Sunday, November 11, 2012

Stress-induced stomach ulcer

Gastric problem seems to be getting very prevalent these days. Dr. Joseph F. Montague, author of the book Nervous Stomach Trouble - "You do not get stomach ulcers from what you eat. You get ulcers from what is eating you."
 
To treat stomach ulcer, it is not just about taking medications (of course medications can play a part in reducing your stomach acid and treat any H. pylori infection). It also involves lifestyle adjustments and behavorial treatment such as time management, pacing and relaxing yourself and having regular meals. Also avoid eating food that are very spicy or oily. I ever heard from a doctor who said "The food you most hate to give up is the one that you should avoid when you have a stomach problem."

If you have a gastric problem that persists more than 2 weeks despite a course of gastric medicines  or on and off for over 3 months despite medicines and lifestyle changes, you should see a doctor to check against any ulcer or H.pylori infection.

***

Top (worst) pharmacy etiquette

The Angry Pharm-mist's top 5 worst 'etiquette' displayed by customers at the pharmacy.

1) Shout / swear / threaten at the pharmacist when they can't get their aphrodisiacs.

2) Cut queue without a care that there are other people in the queue before them. "Excuse me, excuse me..."

3) Bargain for prescription medicines but do not have a prescription or a legally valid one. They 'want just one tablet' even after telling them where is the nearest doctor they can visit.

4) Demand that a medication be supplied to them when the pharmacist has deemed it inappropriate to do so for health and safety reasons.

5) Say that they have the prescription or would get one for an emergency supply of medicine and subsequently become un-contactable or did not come back with one.

----------------------

Dear reader, I hope you are guilty of none above. If you are and have no intention of repent, please do not come to the Angry Pharm-mist's shop.

We all want a more gracious society in Singapore and courtesy goes a long way. Thank you.
***
Related Posts Plugin for WordPress, Blogger...